Alert archive / Virginia / River Flood Warnings in 2018
River Flood Warning 40, NWS Wakefield, VA
NWS Wakefield, VA issued this river flood warning at Sep 29, 2018, 10:50 AM EDT for Henrico County, City of Richmond, Virginia. It took effect at Sep 29, 2018, 9:31 PM EDT. It was in force for 27 hr.
The area
The counties it named.
The facts
- Issued
- Sep 29, 2018, 10:50 AM EDT (14:50 UTC)
- In effect from
- Sep 29, 2018, 9:31 PM EDT
- Expired
- Oct 1, 2018, 12:02 AM EDT
- In force
- 27 hr
- Issued by
- NWS Wakefield, VA
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties City of Richmond, VA, Henrico County, VA
The radar
The Norfolk radar (KAKQ), 67 km from the middle of the area, began a volume at 14:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point James River (VA) at Richmond Locks (RICV2).
- Action stage
- 6 ft
- Minor stage
- 8 ft
- Moderate stage
- 19 ft
- Major stage
- 28 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02037705, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this river flood warning went out at Sep 29, 3:57 AM EDT, 6 hours 53 minutes earlier.
Area forecast discussion, Sep 29, 3:57 AM EDT, 6 hours 53 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
357 AM EDT Sat Sep 29 2018
.SYNOPSIS...
High pressure will remain over the local area into early next
week.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
As of 330 AM EDT Saturday...
Early morning surface analysis reveals 1028 mb high pressure
centered over the upper Midwest, extending east into the Mid-
Atlantic region. Meanwhile, a weak cold front stretches from SE
NC into SC and GA. The latest radar composite shows ongoing
shwrs/tstms in vicinity of the front across eastern NC, but none
of this is expected to drift northward into our FA thanks to the
influence of high pressure to our WNW. It is quite comfortable
this morning with most inland locations dipping into the mid 50s
to around 60...60s closer to the coast. As we move through the
day, expect a mainly clear sky except for some occasional high
clouds and some scattered afternoon CU. Seasonable this
afternoon with highs in the mid/upr 70s to low 80s.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH MONDAY NIGHT/...
As of 330 AM EDT Saturday...
Pleasant conditions with mostly sunny days and comfortable
nights are in store for the short term period as high pressure
builds into the region. Temps both Sunday and Monday will top
out in the mid/upr 70s to low 80s NW to SE while overnight lows
will range from the mid 50s to low 60s.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 400 PM EDT Thursday...
The extended period will be characterized by above average
temperatures and (mainly) dry conditions. A 500hPa anticyclone will
be centered southern/southeastern US on Tuesday, while a subtle mid-
level shortwave tracks across the northeastern US. The associated
sfc low/cold front approaches the region late Tuesday through
Wednesday before washing out. Have slight chc PoPs over the
northwestern half of the CWA from Tue PM-Wed AM to account for this.
The 500hPa ridge axis/anticyclone become centered from the southeast
to Mid-Atlantic from late Wednesday through the end of next week. At
the surface, weak high pressure is expected to remain a few hundred
miles E or SE of the region from Wed-Fri. While a 500hPa shortwave
(w/ associated sfc low pressure) is still forecast to track from the
Northern Plains to southeastern Canada from Wed-Fri, the latest
28/12z GFS/ECMWF stall the trailing cold front well north of the
region. As a result, the trend is for us to stay dry under partly-
mostly sunny skies through the end of the week.
Expect afternoon highs to range from the low-mid 80s (warmest south/
coolest on the Eastern Shore) throughout the extended period. On
Tue/Wed, morning lows will range from the low-mid 60s inland with
upper 60s near the coast. Slightly warmer on Thu/Fri, with lows
ranging from the mid 60s NW to around 70 in far SE VA/NE NC.
&&
.AVIATION /07Z SATURDAY THROUGH WEDNESDAY/...
As of 125 AM EDT Saturday...
High pressure nudging into the local area will create generally
VFR conditions at the terminals during the 06Z TAF period. The
only exception will be some shallow fog at KRIC/KSBY and
possibly KPHF between 08-12Z this morning.
Outlook...High pressure will build eastward to just off the New
England coast thru Sunday, and should provide mainly VFR
conditions across the area with light winds.
&&
.MARINE...
As of 330 AM EDT Saturday...
High pressure is building in from the NW early this morning
and a cold front has settled off the Carolina coast. The wind is
generally NE early this morning, with speeds of ~5kt N to 5-10kt S,
with seas ~3ft. High pressure gradually builds from the Ohio Valley
through New England by tonight with the wind mainly NE with speeds
of 5-10kt N and 10-15kt S. High pressure then slowly slides offshore
Sunday into Monday with the wind shifting from NE to SE and
remaining less than 15kt. High pressure moves farther offshore
Monday night into Tuesday with the wind becoming SW aob 15kt.
Persistent onshore flow results in long period swell (16-20s)
building to 5-6ft S and 4-5ft N later this aftn through tonight and
Sunday. The SCA will remain S of Cape Charles, and has not been
extended nwd as seas are expected to average 3-4ft, although there
could be occasional 5ft seas out near 20nm.
&&
.HYDROLOGY...
As of 330 AM EDT Saturday...
Due to recent rain, minor river flooding at Bremo Bluff, Richmond-
Westham, and perhaps the Locks is expected. Will issue an FLW
for Bremo and Westham this morning.
&&
.TIDES/COASTAL FLOODING...
As of 330 AM EDT Saturday...
Tidal anomalies are averaging 0.5-1.0ft above normal early this
morning, with no tidal flooding occurring with the current or
immediately past high tide cycle. The next high tide cycle
occurring midday through the aftn will be the higher
astronomical tide and water levels for locations in the Bay and
adjacent tidal rivers are forecast to reach within 0.25-0.5ft of
minor flood thresholds. Tidal anomalies should remain above
normal Sunday into Monday with persistent onshore flow and
building long- period swell.
There is a high risk for rip currents today given nearly shore
normal 16-20s period swell, which builds to 3-4ft N to 4-5ft S later
this aftn.
&&
.EQUIPMENT...
KDOX remains offline until further notice.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory from 1 PM this afternoon to 6 PM EDT
Sunday for ANZ656-658.
&&
SYNOPSIS...JDM
NEAR TERM...JDM
SHORT TERM...JDM
LONG TERM...ERI
AVIATION...JDM
MARINE...AJZ
HYDROLOGY...AKQ
TIDES/COASTAL FLOODING...AJZ
EQUIPMENT...AKQHazardous weather outlook, Sep 29, 3:09 AM EDT, 7 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Wakefield VA 309 AM EDT Sat Sep 29 2018 MDZ021>024-NCZ012>017-030>032-VAZ048-060>062-064>069-075>090-092-093- 095>097-509>525-301030- Dorchester-Wicomico-Somerset-Inland Worcester-Northampton-Hertford- Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-Perquimans- Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg- Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond- Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George- Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville- Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth- Suffolk-Chesapeake-Western Louisa-Eastern Louisa-Western Hanover- Eastern Hanover-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News- Hampton/Poquoson- 309 AM EDT Sat Sep 29 2018 This Hazardous Weather Outlook is for southeast Maryland, northeast North Carolina, central Virginia, east central Virginia, eastern Virginia, north central Virginia, south central Virginia and southeast Virginia. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ025-NCZ102-VAZ098>100-301030- Maryland Beaches-Eastern Currituck-Virginia Beach-Accomack- Northampton- 309 AM EDT Sat Sep 29 2018 ...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for southeast Maryland, northeast North Carolina, eastern Virginia and southeast Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Rip Current Risk. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Rip Current Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 29, 4:04 AM EDT | River Flood Warning | AKQ | Buckingham, Fluvanna | 28 hr |
| Sep 29, 4:04 AM EDT | River Flood Warning | AKQ | Chesterfield, Henrico, City of Richmond | 44 hr |
| Sep 29, 4:14 AM EDT | Beach Hazards Statement | AKQ | Accomack, Northampton, City of Virginia Beach | 64 hr |
| Sep 29, 4:14 AM EDT | Rip Current Statement | AKQ | Accomack, Northampton, City of Virginia Beach | 64 hr |
| Sep 29, 10:55 AM EDT | Coastal Flood Statement | AKQ | Dorchester | 9 hr |
Nearby
River Flood Warnings in Virginia, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.